Alert archive / North Dakota / Tornado Warnings in 1999

Tornado Warning 41, NWS Bismarck, ND

September 7, 1999McHenry County, North Dakota

NWS Bismarck, ND issued this tornado warning at Sep 7, 1999, 5:40 PM CDT for McHenry County, North Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 7, 1999, 5:40 PM CDT (22:40 UTC)
Expired
Sep 7, 1999, 6:15 PM CDT
In force
35 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County McHenry County, ND

The radar

The Minot AFB radar (KMBX), 45 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 1999-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 1999-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -396 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-396 m²/s²
0-3 km storm-relative helicity
-187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 072241
TORBIS
NDC049-072315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
540 PM CDT TUE SEP 7 1999

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 615 PM CDT

* AT 540 PM CDT...RADAR INDICATED A TORNADO 3 MILES WEST OF   
  KARLSRUHE...OR ABOUT 30 MILES EAST OF MINOT...MOVING SOUTHEAST     
  AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  KARLSRUHE AT 545 PM CDT
  DRAKE AT 600 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WoITH YOUR HANDS.

LAT...LON 4819 10061 4802 10072 4787 10028 4809 10026

&
RSL
NNNN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Sep 7, 2:05 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Sep 7, 2:05 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
205 PM CDT TUE SEP 7 1999

UPPER LOW SPINNING IN CENTRAL SASKATCHEWAN WILL MOVE SLOWLY
EAST/SOUTHEAST THROUGH 48 HOURS. VORT MAX ALONG WY/MT BORDER HAS
RESULTED IN A BAND OF SHOWERS IN EASTERN MT...MOVG EAST IN FLOW.
LARGE AREA CLOUDS WITH A FEW SHOWERS ADVANCING TOWARD US BORDER FROM
ALBERTA/SASKATCHEWAN. WILL INCREASE CLOUDS THIS EVENING WITH SMALL
POPS OVERNIGHT. AS FAR AS -SHRA OR -TSRA...AIR IS FORECAST TO
DESTABILIZE THIS EVENING...-4 LIFTED ON ETA AND SMALL TO MODERATE
INDICATION OF THUNDER ON FWC...AND CAPES NEARING A 1000 J/KG THIS
EVENING AT BOTH BIS AND ISN...WILL WORD -TSRA POSSIBLE ALONG WITH
THE -SHRA. FWC LOWS HAVE BEEN CLOSE LATELY...SLIGHT COLD BIAS
...WHILE HIGHS HAVE HAD ABOUT A 5 DEGREE WARM BIAS...ON AVERAGE. FWC
HIGHS HAVE DONE BETTER ON CLOUDIER DAYS. MODELS FORECAST A STRONG
LINK SURFACE-ALOFT AGAIN WEDNESDAY FOR ANOTHER WINDY DAY...WITH
CONTINUED SMALL POPS IN CYCLONIC FLOW. MORE STABLE AIR IN ON
WEDNESDAY FOR -SHRA. H5 RIDGE BEGINS AMPLIFYING IN MT THURSDAY...
TRANSITION DAY IN ND FROM COOL TO WARM...THEN BUILDS IN FOR FRIDAY
WITH DRY/MILD. NEXT RIGOROUS TROF THAT WAS DUE IN LATE SATURDAY NOW
FORECAST TO HOLD BACK TIL SATURDAY NIGHT-SUNDAY WITH A RETURN TO
COOLER/WET WEATHER. WILL DISCUSS WITH ISN WHETHER OR NOT TO DELAY
PRECIP TIL SATURDAY NIGHT.

.BIS...NONE.

JP MARTIN

Nearby

Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.